[News] Epilepsy drugs increase risk of fractures and falls

Soniag

Stalwart
Messages
163
Reaction score
1
Points
68
i wasn't aware of this either, they should tell us before we start taking it so we know there is a chance of it
 

CQ:)

Veteran
Messages
4,115
Reaction score
148
Points
178
Did you see this in the epilepsy news?

Epilepsy drugs increase risk of fractures and falls


Who knew AEDs affected bone health? I was aware that Topamax does, but didn't know about the others.
I posted a similar post about this topic last week & the link was very interesting to read.
The research is being done here in Australia, I wonder if they've found which meds have this side effect.
 
Last edited:

epileric

Veteran
Messages
4,500
Reaction score
1
Points
163
I posted a similar post about this topic last week & it was very interesting to read.
The research is being done here in Australia, I wonder if they've mentioned which meds have this side effect.
I know Tegretol (Carbamazapine) is one of them.
 

CQ:)

Veteran
Messages
4,115
Reaction score
148
Points
178
I know Tegretol (Carbamazapine) is one of them.
Thanks Eric,
Tegretol is the AED which I am slowly coming of at the moment. When I saw the Neurologist in March & we spoke about weening me of one of the meds he said Tegretol had a few long term side effects. He may have mentioned that Tegretol eventually affects your bones but I can't remember any of the long term side effects he mentioned & I never thought of writing the side effects down.
 
Last edited:

jackier

New
Messages
244
Reaction score
0
Points
0
This news makes me have more faith in my new neuro. I've been on Dilantin for over 41 years & Depakote for the last 3 yrs. He told me in my first visit that because of the Dilantin, I was prone to osteo. & he ordered a bone density test among a new EEG & blood work checking for Vitamin D. He also took me off Depakote & has me on Keppra. I'm having another MRI on the 23rd & then we'll discuss going off the Dilantin.
 

epileric

Veteran
Messages
4,500
Reaction score
1
Points
163
Thanks Eric,
Tegretol is the AED which I am slowly coming of at the moment.
You're lucky. I've been on it for a few decades & it is the only one that seems to have any effect on my seizures.

I found this re. osteoporosis & AEDs. It's about a year old so there may be others found to cause osteoporosis since.

It is not clear how long it will take to develop bone density problems in patients taking AEDs. Once a patient has been on an AED for approximately 5 years, physicians may consider testing bone density. Certain AEDs have clear studies indicating an association with osteoporosis. These AEDs include phenytoin (= Dilantin), carbamazepine (=Tegretol, Carbatrol), valproic acid (= Depakote) and phenobarbital. The newer AEDs have not been as clearly shown to be associated with bone density loss, but fewer studies are available.
Bone Health and Epilepsy: Are your bones brittle?
 
Last edited:

CQ:)

Veteran
Messages
4,115
Reaction score
148
Points
178
You're lucky. I've been on it for a few decades & it is the only one that seems to have any effect on my seizures.
I've been on Tegretol for 10 years, its the 1st med the Neurologist tried put me on after I started taking the seizures again.

I found this re. osteoporosis & AEDs. It's about a year old so there may be others found to cause osteoporosis since.

Bone Health and Epilepsy: Are your bones brittle?
Thanks for the link Eric.
Out of the couple of meds that were mentioned I've only been on Tegretol.
 
Top